MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 PUREWICK FEMALE EXTERNAL CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 PUREWICK FEMALE EXTERNAL CATHETER
Model Number PWF030K
Medical Device Problem Code Increase in Suction (1604)
Health Effect - Clinical Code Blister (4537)
Date of Event 08/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient was placed on a bedpan while a purewick urine collection system was in use.Stated that the different staff member came in to get the patient off the bedpan and they noticed the bedpan and the purewick device.The staff member noted strong suction when attempting to remove the bed pan due to the purewick female external catheter device still being on.The suction was not turned off prior to removing the bedpan.Stated that the bedpan was removed and a large ring from the bedpan was present with generalized blisters.No measurements and staging¿s were provided, and barrier cream was applied.It was noted that this contraindication was not listed on the packaging.Also stated that the purewick accessory replacement kit came from the manufacturer with cap loose.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The device was not returned.
 
Additional Manufacturer Narrative
The reported event was inconclusive.No sample was returned for evaluation.A potential root cause for this failure could be "inspector/inspection error - unaware of defect".The device was not returned for evaluation.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: "setup: 1.Connect the canister to wall suction and set to a minimum of 40mmhg continuous suction.Always use the minimum amount of suction necessary.If using the drydoctm vacuum station, connect the canister to the unit and turn the unit on.Please consult the drydoctm vacuum station user guide for further information.2.Using standard suction tubing, connect the purewicktm female external catheter to the collection canister.Peri-care and placement: 3.Perform perineal care and assessskin integrity (document per hospital protocol).Separate legs, gluteus muscles, and labia.Palpate pubic bone as anatomical marker.4.With soft gauze side facing patient, align distal end of the purewicktm female external catheter at gluteal cleft.Gently tuck soft gauze side between separated gluteus and labia.Ensure that the top of the gauze is aligned with the pubic bone.Slowly place legs back together once the purewicktm female external catheter is positioned.Removal: 5.To remove the purewicktm female external catheter, fully separate the legs, gluteus, and labia.To avoid potential skin injury upon removal, gently pull the purewicktm female external catheter directly outward.Ensure suction is maintained while removing the purewicktm female external catheter.After use, this product may be a potential biohazard.Dispose of in accordance with applicable local, state and federal laws and regulations.Maintenance: 6.Replace the purewicktm female external catheter at least every 8-12 hours or if soiled with feces or blood.Always assess skin for compromise and perform perineal care prior to placement of a new purewicktm female external catheter.Indication for use: the purewicktm female external catheter is intended for non-invasive urine output management in female patients.Contraindications: ¿ patients with urinary retention warnings: ¿ do not use the purewicktm female external catheter with bedpan or any material that does not allow for sufficient airflow.¿ to avoid potential skin injury, never push or pull the purewicktm female external catheter against the skin during placement or removal.¿ never insert the purewicktm female external catheter into vagina, anal canal, or other body cavities.¿ discontinue use if an allergic reaction occurs.¿ after use, this product may be a potential biohazard.Dispose of in accordance with applicable local, state and federal laws and regulations.Precautions: ¿ not recommended for patients who are: ¿ agitated, combative, or uncooperative and might remove the purewicktm female external catheter ¿ having frequent episodes of bowel incontinence without a fecal management system in place ¿ experiencing skin irritation or breakdown at the site ¿ experiencing moderate/heavy menstruation and cannot use a tampon ¿ do not use barrier cream on the perineum when using the purewicktm female external catheter.Barrier cream may impede suction.¿ proceed with caution in patients who have undergone recent surgery of the external urogenital tract.¿ always assess skin for compromise and perform perineal care prior to placement of a new purewicktm female external catheter.¿ maintain suction until the purewicktm female external catheter is fully removed from the patient to avoid urine backflow.Recommendations: ¿ perform each step with clean technique.In the home setting, wash hands thoroughly before device placement.¿ prior to connecting the purewicktm female external catheter to hospital wall suction tubing, verify suction function by covering the open end of the suction tubing with one hand and observing the pressure dial.If the pressure does not increase when the line is covered, verify that the tubing is secured, connected, and not kinked.¿ ensure the purewicktm female external catheter remains in the correct position after turning the patient.Remove the purewicktm female external catheter prior to ambulation.¿ properly placing the purewicktm female external catheter snugly between the labia and gluteus holds the purewicktm female external catheter in place for most patients.Mesh underwear may be useful for securing the purewicktm female external catheter for some patients.¿ assess device placement and patient¿s skin at least every 2 hours.¿ replace the purewicktm female external catheter every 8-12 hours or when soiled with feces or blood.¿ change suction tubing per hospital protocol or at least every thirty (30) days." the device was not returned.
 
Event or Problem Description

Brand Name
PUREWICK FEMALE EXTERNAL CATHETER
Common Device Name
PUREWICK FEMALE EXTERNAL CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
juan velez
8195 industrial blvd
covington 30014
7707846100
MDR Report Key15395602
Report Number1018233-2022-07032
Device Sequence Number20097854
Product Code NZU
UDI-Device Identifier00801741183614
UDI-Public(01)00801741183614
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2024
Device Model NumberPWF030K
Device Catalogue NumberPWF030K
Device Lot NumberMYGN0117
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/22/2022
Supplement Date Received by Manufacturer09/28/2022
Initial Report FDA Received Date09/09/2022
Supplement Report FDA Received Date10/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale